Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Sioux Falls, SD

July 20, 2020Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2020, 9:34 PM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 9:34 PM CDT (02:34 UTC)
Expired
Jul 20, 2020, 10:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:49 PM CDTTSTM WND GST 60Elkton, SDESTIMATED WIND GUSTS FROM TREES BENDING VERY FAR. ELECTRONIC RAIN GAUGE MEASURED 0.93 INCH RAINFALL. ALSO A FEW PENNY SIZED HAIL STONES.
Jul 20, 10:00 PM CDTTSTM WND DMG9 Sw Lake Benton, MNDELAYED REPORT. CALLER REPORTED HALF OF A TWENTY YEAR OLD APPLE TREE IS DOWN. ALSO REPORTED PEA SIZED HAIL.
Jul 20, 10:00 PM CDTHAIL 0.78 Wsw Lake Benton, MNALSO BROKE SMALL TREE BRANCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS53 KFSD 210234
SVRFSD
MNC081-117-SDC011-101-210300-
/O.NEW.KFSD.SV.W.0142.200721T0234Z-200721T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
934 PM CDT Mon Jul 20 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in southwestern Minnesota...
  Northwestern Pipestone County in southwestern Minnesota...
  Northeastern Moody County in east central South Dakota...
  Southeastern Brookings County in east central South Dakota...

* Until 1000 PM CDT.

* At 934 PM CDT, a severe thunderstorm was located near Aurora, or 10
  miles east of Brookings, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elkton around 945 PM CDT.
  Ward around 950 PM CDT.
  Lake Benton around 955 PM CDT.

Other locations impacted by this severe thunderstorm include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4422 9680 4440 9660 4427 9619 4403 9640
TIME...MOT...LOC 0234Z 302DEG 29KT 4428 9658 

HAIL...1.00IN
WIND...60MPH
 
$$

SG
1 follow-up statement
943 
WWUS53 KFSD 210246
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
946 PM CDT Mon Jul 20 2020

MNC081-117-SDC011-101-210300-
/O.CON.KFSD.SV.W.0142.000000T0000Z-200721T0300Z/
Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
946 PM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN
MOODY AND SOUTHEASTERN BROOKINGS COUNTIES...

At 946 PM CDT, a severe thunderstorm was located over Elkton, or 15
miles east of Brookings, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Ward around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4419 9673 4438 9653 4427 9619 4403 9640
TIME...MOT...LOC 0246Z 302DEG 28KT 4423 9649 

HAIL...1.00IN
WIND...60MPH
 
$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 6:27 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 PM CDT Mon Jul 20 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 240 PM CDT Mon Jul 20 2020

Focus in the near term portions of the forecast revolve around
thunderstorm chances late this afternoon into the evening, some of
which may be severe. Have been watching an area of thunderstorms
working thru western/central South Dakota thru much of the morning
and early afternoon hours in response to ejecting mid level wave.
Early afternoon mesoanalysis reveals a largely uncapped or weakly
capped environment ahead of this complex characterized by MLCAPE
values roughly between 1500-2000 J/kg. Some guidance would suggest
this instability may peak at around 2500 J/kg later this afternoon.
Additionally, 0-6 km shear values along and west of I-29 reside in
the 40-45 kt range, buffered by 30 to 40 kts elsewhere. This would
suggest support for maintenance of this cluster as it arrives into
our western counties, likely between the 4-6 pm time frame.

Forecast soundings from areas west of the James River advertise
DCAPE values a couple hundred joules either side of 1000, and given
the already upscale/bowing nature of the convection, would support
the idea of damaging wind gusts up to 70 mph as the primary risk. If
a stronger, and preferably more discrete, updraft can establish,
hail to around the size of half dollars may materialize. Storms
should outrun the better instability as they move east of the James
River and thus would expect a weakening trend toward the I-29
corridor.

Depending on any lingering showers/storm activity by the early
morning/daybreak hours, could see some low clouds around and/or fog
with a saturated boundary layer. Overnight lows in the lower to mid
60s are expected.

Boundary will slowly sag south across NW IA Tuesday afternoon and
with some remaining instability, could see a few showers or weak
thunderstorms pop up near and ahead of it. Wouldn't expect any
significant impacts from this activity however. Highs should be
within a few degrees either side of today's values, generally upper
70s to mid 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 240 PM CDT Mon Jul 20 2020

A rather muddled extended forecast in terms of precipitation chances
with timing differences in the various models regarding disturbances
working through the flow. First notable timeframe for perhaps a
better focus for chances is Thursday morning with push of warm
advection although differences exist in placement of better Theta-E
push and low level jet convergence. Another wave lifts thru Thursday
night and may provide for another period of enhanced POPs. Upper
level ridge amplifies northward by Friday into the weekend which
should result in a decrease in any thunderstorm activity, although
our region remains close enough to its periphery to allow for some
slight chances to remain.

What is more certain is a warming trend thru the second half of the
week. Temperatures at 850 mb warm back into the mid to upper 20s C
which should push high temperatures into the 90s. This, combined
with dewpoints back into the 70s, will once again bring heat
concerns to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Jul 20 2020

Weakening line of thunderstorms moving east along the highway 14
corridor this evening. Could see visibilities briefly reduced to 3
miles in heavier rain.

Convective chances this evening are really uncertain. Weak forcing
could lead to isolated - scattered activity along and west of the
James River. As the evening progresses, could see additional
chances for thunderstorms along and east of I-29 after 06Z
Tuesday as weak low level warm air advection develops. Confidence
in coverage and precise location is not high enough at this point
to mention in the TAFs.

Models are also hinting at lower MVFR ceilings/fog towards 12Z
Tuesday east of I-29. Confidence is low enough at this time to not
include a mention in the forecast, but will take a second look at
this for the 06Z issuance.

If lower ceilings develop Tuesday morning, they are expected to
gradually raise through the day giving way to VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...BT
Hazardous weather outlook, Jul 20, 12:27 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1227 PM CDT Mon Jul 20 2020

SDZ038-039-050-052>054-057>060-063>065-068-211730-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
1227 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible from late afternoon
thru the evening hours, some of which may be severe. Large hail to
the size of half dollars and damaging wind gusts up to 70 mph are
possible beneath the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous mid-summer heat is likely Friday and into the weekend,
with heat index values above 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm this afternoon and
evening.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-211730-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
1227 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this evening and into the early
overnight hours, with a small chance for hail and strong wind gusts
beneath the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous mid-summer heat is likely Friday and into the weekend,
with heat index values above 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 7:57 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     11 N COLMAN             44.14N 96.80W
07/20/2020                   MOODY              SD   TRAINED SPOTTER

            LARGE TREE BRANCHES BLOWN DOWN. ALSO DIME
            SIZED HAIL.

&&

TRM
Local storm report, Jul 20, 8:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     10 SSW AURORA           44.15N 96.76W
07/20/2020  M60 MPH          MOODY              SD   MESONET

            MESONET STATION 224 SD RWIS WARD.

&&

TRM
Local storm report, Jul 20, 9:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       NUNDA                   44.16N 97.01W
07/20/2020  M1.32 INCH       LAKE               SD   PUBLIC

            TWIGS WERE ALSO BLOWN DOWN BY THUNDERSTORM
            WIND GUSTS.

&&

TRM
Local storm report, Jul 20, 9:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HEAVY RAIN       6 E FLANDREAU           44.06N 96.49W
07/20/2020  M1.24 INCH       MOODY              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION FCRS2 6.6 S WARD.

&&

TRM
Local storm report, Jul 20, 9:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HEAVY RAIN       VOLGA                   44.32N 96.92W
07/20/2020  M1.67 INCH       BROOKINGS          SD   MESONET

            MESONET STATION AT197 VOLGA.

&&

TRM
Local storm report, Jul 20, 9:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       FLANDREAU               44.05N 96.59W
07/20/2020  M1.24 INCH       MOODY              SD   CO-OP OBSERVER

            HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:27 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody33 min
Jul 20, 7:57 PM CDTSevere Thunderstorm WarningFSDMoody33 min
Jul 20, 9:58 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.